Skip to main content

Advertisement

Archived Comments for: Fatal injection of ranitidine: a case report

Back to article

  1. Possible ranitidine anaphylaxis in an acutely ill patient

    Ghanshyam Palamaner Subash Shantha, Sri Ramachandra University, Chennai, India

    29 July 2008

    Dear Editor, greetings from India. I thank Antonio oliva et al and his co-authors for their effort to publish this case report. It is interesting to understand that a commonly used drug like ranitidine can produce such a fatal anaphylactic reaction. In this context I would like to share one such experience with you.

    In May 2007 a 50year old male patient got admitted to the intensive care unit of our hospital in Chennai, India with extensive anterior wall acute myocardial infarction and acute pulmonary edema. He was a chronic smoker. He was a diabetic for 15 years and was on insulin for the same. He was not an asthmatic and gave no history of drug allergies. In view of respiratory distress he was intubated and mechanically ventilated. He was thrombolysed with streptokinase and his pulmonary edema was managed with furosemide, nitroglycerine, enalapril maleate, clopidogrel, aspirin, enoxaparin, morphine and atorvastatin. With these measures he showed considerable improvement and on the 3rd day of admission his lungs were clear, he was conscious, comfortable, alert and he was planned on extubation. At this time he was initiated on intravenous ranitidine 50mg with saline for stress ulcer prophylaxis. Within just 10 min of administration of the drug patient became restless and diaphoretic. His lung auscultation revealed extensive wheeze and he developed urticarial rashes in his skin. Electrocardiogram recorded at this time showed no evidence of arrhythmias. In 15 min he hypotensed and had a cardiopulmonary arrest. In spite of resuscitative efforts, he could not be revived and was declared dead.

    In this clinical setting the cause for sudden deterioration was thought to be due to his primary cardiac problem and the question of ranitidine anaphylaxis was not entertained as none of us were aware of this rare reaction. Only on reading this case report I understand in retrospect that ranitidine could be the culprit in this patient’s death.

    Also in the case report by Antonio et al and other previous published reports, ranitidine anaphylaxis has happened in stable, non intubated patients, were recognition of this reaction was easy. In our patient who was acutely ill and mechanically ventilated, a high index of clinical suspicion is required even to suspect this rare entity. In our patient the sudden wheeze was attributed to ‘cardiac asthma’ and hence he was given intravenous furosemide. In the contrary he should immediately received adrenaline had we suspected anaphylaxis. This would have prevented the patient from hypotension and cardiac arrest.

    In conclusion awareness of such rare reactions is essential in treating acutely ill patients as early recognition and appropriate therapy will save the patient.

    Competing interests

    None declared

Advertisement